What Are the Side Effects of Birth Control?

3 things to watch out for when using contraceptives

Changes in your period

Whenever you have a missing or changed period, your first thought is probably to rush out and buy a pregnancy test in a panic. However, these period changes could be a result of birth control side effects. While you can't really stop birth control side effects like changes to your period, you can be aware that they will occur, and you can minimize your panic!

According to the Mayo Clinic, different birth control pills have different effects on your period. With some pills, you’ll have a period every moth. Others allow you to have a period every four months, while some contraceptives delay your period for a year. The Mayo Clinic states that what causes period changes is the amount of hormones in the pills, which can also cause break-through bleeding — bleeding mid-month while still on your "active" pills. Other types of contraceptives that deliver hormones, like patches and shots, can also have period-altering side effects.

In addition, once you stop using a birth control pill, it can take some time for your period to get back to normal. The Mayo Clinic states that most women get their first periods off the pill about a month or a month and a half after discontinuing their contraception. However, some women don’t get their periods for as long as three or six months after discontinuing birth control. Although this too can cause you to panic, thinking that you may be pregnant; take a pregnancy test and see a doctor before you get too worried. The missing period could be a result of old birth control hormones instead of a pregnancy.

Feelings of sickness

According to WebMD, women taking hormonal contraceptives can also experience minor feelings of sickness, such as headaches, nausea, weight gain, fatigue and mood changes as part of the side effects of birth control. WebMD states that these problems aren’t serious, but what is serious is the fact that you’re uncomfortable. If your birth control method interferes with your daily life, it’s time to switch methods of contraception. Birth control side effects should never be so severe that they negatively impact your life. This is true whether you use pills, an IUD, condoms or a natural planning method. When your birth control side effects begin to make you feel uncomfortable, you should look for other options. This way, you’re less likely to stop taking birth control to feel better, and you’re more likely to enjoy your sexuality.

Serious concerns

Although you might have to wait out minor feelings of illness to determine whether or not the type of birth control you have is right for you, if you experience serious birth control side effects, it’s important to get to a doctor or emergency room immediately. WebMD gives the acronym “ACHES” to make these serious symptoms easier to remember. They are: Abdominal and Chest pain, severe Headaches, blurred Eyesight and Swollen or Sore thighs and legs. There are also some serious concerns with condom use, such as the possibility that you are allergic to latex. If you ever experience intense pain, itching or other indicators of sickness or allergy, call your doctor immediately.

Thank you for signing up!

Tell us what you think!
If you'd like to comment on this article, become a member of Gaiam Life.
Click here to create your account.